Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Blacksburg, VA

August 3, 2005Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2005, 4:46 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 4:46 PM EDT (20:46 UTC)
Expired
Aug 3, 2005, 7:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 032047
FFWRNK
NCC189-032345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FOSCOE...OR ABOUT NEAR
  BLOWING ROCK...MOVING SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING LOCATIONS IMPACTED       
  INCLUDE...

  BLOWING ROCK... 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3629 8176 3613 8187 3607 8174 3609 8158

$$

JH
1 follow-up statement
000 
WGUS71 KRNK 032244
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT WED AUG 3 2005

NCC189-032250-
WATAUGA NC-
644 PM EDT WED AUG 3 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN WATAUGA COUNTY IS 
CANCELLED...

SHOWERS AND THUNDERSTORMS HAVE TAPERED OFF ACROSS THE WARNED AREA 
THUS THE WARNING IS BEING CANCELLED. HOWEVER SOME ADDITIONAL RUNOFF 
FROM THE TORRENTIAL RAINFALL LATE THIS AFTERNOON MAY CAUSE SOME 
CREEKS...AND STREAMS TO REMAIN AT BANKFULL THIS EVENING ACROSS THE 
BLUE RIDGE.

TO REPORT ANY FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE 
IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3629 8176 3613 8187 3607 8174 3609 8158

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:20 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 2:20 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED AUG 3 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE
OVER TENNESSEE AND OHIO RIVER VALLEYS WITH RIDGE ALOFT BUILDING
SLOWLY EAST OUT OF THE CENTRAL PLAINS. LOWER ATMOSPHERE IS RUNNING
ABOUT 1 DEGREE C. WARMER THAN YESTERDAY...AND CURRENT AFTERNOON
TEMPERATURES ARE AVERAGING ABOUT 2 DEGREES F. WARMER THAN SAME TIME
YESTERDAY.

AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST
AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500
J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY
FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID
ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED
AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN
NATURE AND CONFINED MAINLY TO HIGHER TERRAIN ALONG AND WEST OF BLUE
RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO
OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT
AVAILABLE... THUNDERSTORM ACTIVITY SHOULD RAPIDLY DISSIPATE AROUND
SUNSET WITH LOSS OF SURFACE HEATING.

WEATHER ON THURSDAY SHOULD BE NEARLY IDENTICAL TO WEATHER OF
TODAY...WITH NO CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION.
ABUNDANT SUNSHINE SHOULD ASSURE THAT DAYTIME HIGHS ON THURSDAY EQUAL
THOSE OF TODAY...WITH READINGS REACHING INTO THE LOWER-MID 90S
ACROSS MUCH OF THE PIEDMONT...WITH UPPER 80S COMMON WEST OF THE BLUE
RIDGE...TRENDING DOWN INTO THE MIDDLE 80S IN THE GREENBRIER VALLEY
AND ELEVATIONS ABOVE 4000 FEET.

TEMPERATURES IN MID 90S WITH DEW POINTS IN THE UPPER 60S WILL RESULT
IN HEAT INDEX VALUES APPROACHING 100F...BUT SHY OF THE ADVISORY
CRITERIA OF 105F...SO NO ADVISORIES EXPECTED AT THIS TIME. WILL NEED
TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90S SURFACE
TEMPERATURES TO REALIZE ADVISORY CRITERIA.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
FOLLOWED HPC GRIDS WITH REGARD TO EXTENDED PERIOD. UPPER TROF
APPROACHES BY FRIDAY. FRONTAL BOUNDARY DROPS SOUTHWARD AND STALLS
ACROSS REGION THIS WEEKEND. NAM AND GFS DIFFER ON EVOLUTION AND
PLACEMENT OF THE FRONT. WENT CLOSE TO HPC TIMING WITH BOUNDARY WHICH
WAS A LITTLE SLOWER. KEPT THE GENERAL IDEA OF SCATTERED CONVECTION
FOR THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD
OVER WEST VIRGINIA BY 12Z WEDNESDAY. MADE A FEW MINOR ADJUSTMENTS IN
TEMPERATURES DURING THE PERIOD.

&&

.AVIATION...
NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY
IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED
THE PAST 24 HOURS.

WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR
NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK
OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY
NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING
ISOLATED THUNDERSTORMS SHOULD REMAIN OVER HIGHER TERRAIN...AND
THEREFORE NOT EXPECTED TO IMPACT ANY TAF SITE THROUGH TOMORROW.

DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE
RANGE AS EARLY AS 02Z AT LEWISBURG...DANVILLE...AND
LYNCHBURG...TRENDING DOWN TO INSTRUMENT FLIGHT RULES AT SAME
LOCATIONS IN 05-13Z TIMEFRAME. BRIEF RESTRICTION IN VISIBILITY
EXPECTED AT ROANOKE AND BLUEFIELD AN HOUR EITHER SIDE OF SUNRISE THU.

ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULES WITH
NO VISIBILITY OR CEILING RESTRICTION BY/SHORTLY AFTER 1330Z THU.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DW/KK/DW
Hazardous weather outlook, Aug 3, 6:21 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT WED AUG 3 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
621 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 3, 4:16 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             2 SW VALLE CRUCIS       36.20N 81.81W
08/03/2005  1.75 INCH        WATAUGA            NC   LAW ENFORCEMENT

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:04 PM EDTSevere Thunderstorm WarningRNKWatauga41 min
Aug 3, 4:18 PM EDTSevere Thunderstorm WarningRNKSurry27 min

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.